Table of Contents
- The Fentanyl Problem
- Why are dealers lacing heroin with fentanyl?
- The dangers of unknown fentanyl in street drugs
- How laced fentanyl is driving opioid overdose
- Law Enforcement on Fentanyl Lacing
- How to detect fentanyl in other drugs
The Fentanyl Problem
Fentanyl is a powerful drug that many choose to aid pain management. Because of its strength, many will inevitably abuse it and use it to get high. There are a number of dangers that accompany taking fentanyl knowingly, but many times times drug users will find it added to other, supposedly pure drugs they wish to take. Ingesting fentanyl unknowingly – especially when combined with other drugs – can be deadly. It is imperative to exercise great caution when using any drug whatsoever.
Why are Dealers Lacing Heroin with Fentanyl?
There are several reasons why a dealer would lace heroin and other drugs with fentanyl. To begin, fentanyl is a cheap and very powerful drug – inexpensive in relation to its strength. Fentanyl lacing helps to keep costs down, which pleases customers. For example, adding a bit of fentanyl to heroin lowers costs significantly and makes it more affordable for consumers.
Another benefit of lacing other drugs with fentanyl is its incredible potency. A small amount of fentanyl is much more powerful and much cheaper than a large amount of other, more expensive drugs such as heroin. This enables the customer to get a real high for a fraction of the cost – even when mixed with other types of drugs.
For some dealers, why lace with fentanyl has quite a simple answer. Fentanyl is an effective way to get their customers addicted faster. Fentanyl is highly addictive, especially for those who are unaware it is laced into the drugs they are taking and are unable to monitor their intake. Dealers will often lace heroin with fentanyl in order to get customer more addicted and make them come back increasingly often.
In many cases, addicts have undergone fentanyl detox treatment. Because their tolerance to the drug has been lowered, taking laced drugs can be fatal or trigger a disastrous relapse. To learn how much fentanyl is enough to kill, read our online resource on this topic.
Once an addict has completed a fentanyl detox program, continuing on to an inpatient drug rehab program where they can gain the necessary tools is crucial to achieving a life of sustained recovery.
The Dangers of Unknown Fentanyl in Street Drugs
When a drug user unknowingly ingests fentanyl, they can easily overdose and experience myriad health problems as a result. Since the customer is oblivious to the presence of fentanyl in their drug cocktails, they will continue to consume it mixed in other drugs without knowing they are on a second substance.
There are many long-term effects that accompany continued fentanyl use. Some of these include:
- High risk of damage to many organ systems.
- High risk of damage to the body, because less oxygen is reaching the body tissues.
- High risk of overdosing and even death
- Worsening of mental health issues or the emergence of new mental health issues.
- Harm to relationships and personal life.
Since the customer is unaware they are taking fentanyl in the first place, they are more likely to experience withdrawal symptoms as well. If they go without the substance for some time or they choose to switch to to another dealer whose heroin or cocaine does not contain any fentanyl, the patient may have to deal with the painful side effects of withdrawal. These can include:
- Loss of appetite
- Nausea and vomiting
- Runny nose
- Intense cravings
- Sweating along with fevers and chills
Without realizing that they are taking fentanyl, a drug user can easily overdose.
The best way to solve a fentanyl addiction problem is to enter a drug rehab facility that offers a comprehensive fentanyl detox and inpatient treatment program. A place like Avenues can protect a person entering addiction recovery from dangers on the street like unknown fentanyl ingestion. In Avenues, a person can undergo fentanyl detox safely and comfortably, and then enter inpatient drug rehab as part of a strong and supportive community.
How Laced Fentanyl is Driving Opioid Overdose
When a customer is unaware that there is fentanyl in the drugs they are taking, an overdose is much more likely. They may continue to take the substance, such as cocaine and heroin, at a normal dose, assuming they are fine. But if the dealer added a lot of fentanyl to the product, it can overwhelm the user’s body and they can easily overdose. Exacerbating this situation is Fentanyl’s total lack of identifying qualities. It is odorless and tasteless, and therefore easily mixed into other drugs.
Below are some symptoms of fentanyl overdose:
- Extreme fatigue
- Altered consciousness
- Difficulty swallowing
- Shallow breathing
- Respiratory arrest
- Cardiac arrest
Fentanyl overdose is rapidly becoming a huge issue. According to 2016 statistics from British Columbia, fentanyl was found in 56% of all drug overdose cases – a figure that is up 31% from 2015.
Law Enforcement on Fentanyl Lacing
Because of the real dangers and high overdose potential of fentanyl, law enforcement is ramping up efforts to end the dangerous practice of fentanyl lacing. It is an underhanded and dangerous way to sell drugs, since the customer is totally unaware that they are ingesting fentanyl and not pure heroin/ cocaine etc. Dealers caught selling laced drugs can face severe penalties, especially when it is found laced in other products and sold deceitfully to unaware consumers.
How to Detect Fentanyl in Other Drugs
The surest sign that a substance is laced with fentanyl is an unusually low cost as compared to normal street price. If one finds a dealer whose prices tend to be much lower than others, it is a strong sign that the substances he is selling are likely impure and laced with fentanyl.
If a drug user notices that a specific substance had an unusually strong effect on him as compared to his past experience, then the substance he took was probably laced with fentanyl. Ingesting cut/ contaminated drugs is a dangerous habit, and one should consider sourcing their drugs from elsewhere in such a case.
Fentanyl is a powerful drug that poses a danger for those who knowingly ingest it, and all the more so for those who consume it unknowingly. Its presence is very difficult to discern in opioids and other addictive substances.
If you or a loved one is struggling with an addiction, help is available and recovery is always possible. Reach out to Avenues Recovery Center to begin your journey home today.
To learn the answer to the question how long does it take to get fentanyl out of your system, read our online resource on the topic.